MAUDE Adverse Event Report: COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23668
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter occupation: asc director.The complaint device has been returned to the manufacturer but the physical investigation is currently underway.The evaluation will be included in he follow up report.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a ureteroscopy and using a cook multi-use holmium laser fiber, the fiber tip broke off during the case.The fiber was inspected before use and no damage was noted at that time.The procedure was able to be completed successfully.No unintended section of the device remained inside of the patient's body.No additional procedures were required due to the occurrence.No adverse effects were reported due to the alleged malfunction.
 
Additional Manufacturer Narrative
Event summary: as reported, during a ureteroscopy and using a cook multi-use holmium laser fiber, the fiber tip broke off during the case.The fiber was inspected before use and no damage was noted at that time.The procedure was able to be completed successfully.No unintended section of the device remained inside of the patient's body.No additional procedures were required due to the occurrence.No adverse effects were reported due to the alleged malfunction.Investigation - evaluation reviews of the complaint history, device history record, instructions for use, manufacturing instructions, and quality control procedures and a visual inspection and functional test of the device were conducted during the investigation.The complaint device was returned without packaging.The overall length measured within specification.No breaks or cracks were observed in the blue jacket.The clear fiber tip was not visible, and charring was noted at the distal tip.A function test was performed, and the device was determined to be useable.A document-based investigation evaluation was performed.No related non-conformances were recorded, and there have been no other reported complaints for this lot number.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was functionally inspected by quality control and no notable gaps in production or processing controls were noted.There is no indication that a design or process related failure mode contributed to the reported event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.The device is provided with instructions for use which warn: ¿-the holmium laser fiber is validated only for the cleaning procedure, steam sterilization parameters, and sterrad cycles that are listed below and must be reprocessed by use of one method listed below.-do not bend at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Discard fiber if visible light is observed.-fiber should not be clamped with forceps or other instruments as it could result in fiber damage or breakage.-the device must be thoroughly cleaned and sterilized per the instructions provided in this document before re-use.Ensure the device and all its crevices are completely dry before use.-any deviation(s) to the reprocessing instructions prescribed in this ifu may damage the device and result in a device which has compromised sterility or is not fully reprocessed to relevant standards and guidelines.-the reprocessing instructions provided have been validated as being capable of preparing the laser fiber for re-use.It remains the responsibility of the processor to ensure that the processing as actually performed using equipment, materials and personnel in the processing facility achieves the desired result.This requires validation and routine monitoring of the process.Likewise, any deviation by the processor from instructions provided below should be properly evaluated for effectiveness and potential adverse consequences.¿ the ifu also cautions: ¿- to avoid reducing the life of the fiber, follow these precautions: ¿ do not improperly handle the fiber ¿ do not lase at high power for extended periods of time ¿ do not lase continuously with the fiber tip in contact with the tissue ¿ do not laser with a fiber that has a containment or damaged proximal end ¿ do not subject the fiber to sharp bends during handling, use, or storage - discard any laser fiber that is cracked or broken or does not meet minimum power transmission standards.- do not exceed recommended power limits¿ based on the available information, cook has concluded that the most probable cause of laser fiber separation is related to the improper handling of the laser fiber and any of the precautions listed in the ifu.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® MULTI-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12623478
Report Number1820334-2021-02317
Device Sequence Number4270394
Product Code GEX
UDI-Device Identifier10827002236681
UDI-Public(01)10827002236681(17)240311(10)13818298
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/11/2024
Device Model NumberG23668
Device Catalogue NumberHLF-M273-H30
Device Lot Number13818298
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/01/2021
Supplement Date Received by Manufacturer11/18/2021
Initial Report FDA Received Date10/13/2021
Supplement Report FDA Received Date12/12/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/11/2021
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HOLMIUN LASER COOK,
Patient Age48 YR
Patient SexFemale
Patient Weight57 KG